Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Reno, NV

July 13, 2019

NWS Reno, NV issued this red flag warning at Jul 13, 2019, 4:34 AM PDT. It took effect at Jul 14, 2019, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2019, 4:34 AM PDT (11:34 UTC)
In effect from
Jul 14, 2019, 1:00 PM PDT
Expired
Jul 14, 2019, 9:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

The text

As transmitted.

268 
WWUS85 KREV 131134
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
434 AM PDT Sat Jul 13 2019

NVZ450-453-141400-
/O.NEW.KREV.FW.W.0002.190714T2000Z-190715T0400Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
434 AM PDT Sat Jul 13 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA FRONT
AND THE WEST CENTRAL NEVADA BASIN AND RANGE...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
1 PM to 9 PM PDT Sunday.

* Affected Area...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Winds...West-southwest 15-25 mph with gusts 30-35 mph.

* Humidity...6-14%

* Duration...4 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
796 
WWUS85 KREV 140944
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
244 AM PDT Sun Jul 14 2019

NVZ450-453-150400-
/O.CON.KREV.FW.W.0002.190714T2000Z-190715T0400Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
244 AM PDT Sun Jul 14 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
WESTERN NEVADA SIERRA FRONT AND THE WEST CENTRAL NEVADA BASIN AND
RANGE...

* Changes...No significant changes.

* Affected Area...Fire Zone 450 Western Nevada Sierra Front and 
  Fire Zone 453 West Central Nevada Basin and Range.

* Winds...West-southwest 15-25 mph with gusts 30-35 mph.

* Humidity...7-15%

* Duration...4 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
805 
WWUS85 KREV 150355
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
855 PM PDT Sun Jul 14 2019

NVZ450-453-150500-
/O.EXP.KREV.FW.W.0002.000000T0000Z-190715T0400Z/
Western Nevada Sierra Front-West Central Nevada Basin and Range-
855 PM PDT Sun Jul 14 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA FRONT
AND THE WEST CENTRAL NEVADA BASIN AND RANGE...

Breezy winds this evening will continue to decrease becoming light
in valleys between 10 pm and midnight with humidity increasing
overnight. 

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 13, 2:27 AM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 2:27 AM PDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Reno NV
227 AM PDT Sat Jul 13 2019

.SYNOPSIS...

A ridge of high pressure will result in hot conditions through today
with highs near 100 degrees for some valleys. There will be a slight
chance for thunderstorms this evening for far southeastern Mineral
county. Plan for stronger winds today and tomorrow with elevated
fire danger.

&&

.SHORT TERM...

Here are a few summer pro tips before dropping into the forecast:
* It's hot! NEVER leave pets or children in vehicles.
* Drink plenty of water. Take breaks in the shade during peak
  heating.
* It's going to be breezy! Get out on area lakes earlier in the day,
  especially if you plan on paddleboarding or kayaking. Plan for
  choppy conditions on area lakes early to late afternoons during
  the summer.
* Be Fire Safe! It's hot, dry, and breezy. Please take care not to
  spark a fire.

That is your friendly PSA for today. Now onto the actual forecast.

Main update to the forecast this morning was to increase winds
across the Sierra Front and eastern portions of the Basin and Range
with wind gusts potentially 30 to 40 mph for some locations on
Sunday afternoon and evening. Critical fire conditions are expected
for Sunday afternoon, so check out the fire weather discussion for
more information.

TODAY...Ridge axis begins to shift slowly eastward in response to a
trough pushing into the Pacific Northwest. Temperatures will remain
hot with typically breezy conditions this afternoon. Highs will
range from the upper-90s to lower 100s for the lower valleys, with
widespread 80s for the Sierra valleys. Wind gusts will be around 30
mph later this afternoon. The increasing southwest flow will help to
dry out and stabilize much of the atmosphere, especially for far
western Nevada. While the chances are very low, we cannot completely
rule out the possibility for some thunderstorms to form today. There
will be little in the way of moisture for the storms to work with,
so likely there would just be a few buildups and thunder rumbles
potentially for areas south of Highway 50 and also primarily east of
Highway 95. Again, low chances for them to develop, but didn't want
to completely rule them out.

SUNDAY...It's going to be quite a bit more windy, especially as
the shortwave trough moves through the Pacific Northwest. There is
a portion of the upper level jet that will be directly over the
Sierra and western Nevada as well, which will assist with
enhancing the mid to lower level winds Sunday afternoon. Primary
concerns will be for impacts to fire suppression or holdovers, as
well as recreation on area lakes. Wind gusts for the Sierra Front
as well as eastern Pershing county will be around 30 to 40 mph by
Sunday afternoon and evening. For more details on fire concerns,
see the Fire Weather discussion.

MONDAY...Temperatures cool in the wake of the shortwave trough, so
highs will be in the low 90s in the lower valleys and low 80s for
the Sierra valleys. Relatively quiet, low impact day weather-wise as
thunderstorms don't appear likely and winds will be lighter. -Edan

.LONG TERM...Tuesday through Friday...

The overall pattern has changed very little for at least the early
portion of the extended forecast. A longwave trough remains in place
Tuesday and most of Wednesday keeping relatively dry and stable
air over the region with high temperatures close to seasonal
norms.

By Thursday the trough begins to weaken and retreat to the north and
northeast. This allows the flow to flatten and weaken somewhat over
the region. Some ensemble members and operational model forecasts
are also beginning to show a broad area of low pressure trying to
develop just off the southern California coast. That location would
support backing the mid-level flow enough to draw some moisture
northward into the area for Thursday and Friday...with Friday more
favored. The lack of stronger flow aloft would also result in
increased chances for convection to develop deeper than just flat
to moderate cumulus.

The combination of less shear aloft and the presence of increasing
mid-level moisture presents a pretty good argument for adding at
least slight chance of thunderstorms to the forecast. But this is a
relatively new development and there is not a strong consensus.
So we have left the mention out for now but started to increase
temperatures and add a few clouds to Thursday and Friday.

&&

.AVIATION...

VFR conditions for most terminals through the weekend. Very low end
chances for thunderstorms to develop east of KHTH and KNFL late this
afternoon and evening.

The greatest concern will be breezy westerly afternoon and evening
winds with peak gusts at terminals reaching 20-30 kts each day today
through Tuesday. Sunday still appears to be the peak wind day with
wind gusts potentially up to 35 kts. Winds may bring light
turbulence in addition to wind shear. -Edan

&&

.FIRE WEATHER...

So...let us look at what has changed in the forecast reasoning this
morning to warrant adding Red Flag Warnings for zone 450 and the
western part of zone 453 for Sunday afternoon/evening.

First...the model simulations are trending a bit stronger with winds
Sunday in response to an increasing jet over the region and a
tighter pressure/temperature gradient. That should result in
increased areal coverage of winds gusts in excess of 30 mph and
these gusts should last longer.

Second...There is a dry slot shown overhead late tonight which will
limit humidity recovery through the overnight hours and also aid in
keeping humidity rather low during the daytime hours Sunday.

Lastly...we have been told by our partners that zones 450 and 453
have both reached critical levels with regard to fuels and we
should start issuing Red Flags for each.

The combination of these three factors has prompted us to issue
these Red Flag Warnings.

To the north...zones 458 and 278 will both be quite breezy Sunday...
but...as far we know...they are not critical at this time.

To the south...zone 459 will not have gusty winds for quite as long
nor will they be as widespread.

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 9 PM PDT Sunday NVZ450-453.

CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:09 PM PDTSpecial Weather StatementREVStorey111 min
Jul 13, 2:39 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe30 hr

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.